Arizona, 2018

Flash Flood and Heavy Rain in Arizona, July 16 to 17, 2018

July 16 to 17, 2018 · NWS TWC · 2 events in 2 counties and zones

Scattered thunderstorms moved southwest across southeast Arizona. Some storms produced brief heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$16,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms moved southwest across southeast Arizona. Some storms produced brief heavy rain. One such storm resulted in a single car crash on Interstate 19 and another caused flooding over the Frye Fire burn scar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 16, 2:35 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 16, 2:35 PM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
235 PM MST Mon Jul 16 2018

.SYNOPSIS...Plenty of moisture and instability will remain in
place to support daily showers and thunderstorms through at least
the middle of the week. Some storms will generate strong winds
and heavy rain. Partial drying from the east may lead to reduced
thunderstorm coverage by the weekend, along with hotter
temperatures.

&&

.DISCUSSION...Daytime heating in combination with an inverted trough
approaching the area were aiding in the development of showers and
thunderstorms this afternoon in the mountains. A strengthening
steering flow from the northeast to east in association with the
approaching inverted trough will also help storms to move into the
valleys today. Recent HRRR solutions supported the notion of storms
tracking into lower deserts of Pima and Pinal counties this evening.
Locally heavy rainfall will be the main concern, but the environment
will also support strong thunderstorm winds. Models were in
agreement with tracking the inverted trough through northern Mexico
tonight and Tuesday with less of an influence for tomorrow's
thunderstorm potential. High pressure aloft will become established
over the Great Basin region around Wednesday before shifting over
the Desert Southwest this coming weekend. This adjustment in the
position of the upper high will result in some warming and drying
aloft by the end of the week. This warmer and drying will eventually
translate to less thunderstorm activity and hotter daytime
temperatures by week's end.

&&

.AVIATION...Valid through 18/00Z.
Isolated to scattered SHRA/TSRA through late this evening can be
expected. Cloud bases 8k-12k ft AGL with SCT-BKN clouds above 20k.
Winds remain below 12 kts through the period, with stronger gusts
possible around TSRA. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...An active weather pattern will continue to produce
showers and thunderstorms, mainly during the afternoon and evening
hours. Toward the middle of the week, a shift begins to take place
bringing in drier air and reducing rain chances. However, isolated
storms could still develop, especially over the higher terrain.
Temperatures also gradually warm through the week. 20-ft winds
remain below 15 mph, although the Upper Gila River Valley will
experience gustier northwesterly winds at times.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 16, 2:57 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Tucson AZ
257 PM MST MON JUL 16 2018

AZZ503-507-513-162230-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
257 PM MST MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 330 PM MST...

At 256 PM MST, Doppler radar was tracking a cluster of thunderstorms
7 miles southwest of Sierra Vista, moving southwest at 5 mph.

Winds in excess of 40 mph and pea sized hail will be possible with
these storms.

Locations impacted include...
Sierra Vista, Sierra Vista Southeast, Fort Huachuca, Kino Springs,
Coronado National Memorial, Canelo, Nicksville, Parker Canyon Lake,
Ramsey Canyon Preserve and Lochiel.

LAT...LON 3149 11085 3160 11036 3133 11014 3133 11082
TIME...MOT...LOC 2156Z 062DEG 5KT 3149 11039

HARDIN
Special weather statement, Jul 16, 3:48 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Tucson AZ
348 PM MST MON JUL 16 2018

AZZ504-507-513-514-162330-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
348 PM MST MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND WEST
CENTRAL COCHISE COUNTIES UNTIL 430 PM MST...

At 347 PM MST, Doppler radar was tracking two strong thunderstorms,
one 5 miles east of Vail and one 10 miles north of Benson, moving
southwest at 20 mph.

Wind gusts up to 50 mph and brief heavy rain will be possible with
this storm.

Locations impacted include...
Benson, Mescal, Corona De Tucson and Vail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3224 11055 3218 11021 3174 11045 3186 11086
TIME...MOT...LOC 2247Z 036DEG 16KT 3200 11053
Special weather statement, Jul 16, 4:49 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
449 PM MST MON JUL 16 2018

AZZ503-504-513-170030-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
449 PM MST MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 530 PM MST...

At 447 PM MST, Doppler radar was tracking a line of strong
thunderstorms extending from west of the Tucson International
airport to 11 miles southeast of Green Valley. Movement was west
southwest at 20 mph.

Winds in excess of 40 mph and brief heavy rain will be possible with
these storms.

Locations impacted include...
South Tucson, Green Valley, Sahuarita, Drexel Heights, Rio Rico,
Three Points, Tubac, Patagonia, Amado, Tumacacori, San Xavier
Mission, Madera Canyon and Arivaca Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3210 11138 3144 11113 3155 11068 3216 11099
TIME...MOT...LOC 2347Z 073DEG 16KT 3210 11114 3173 11086

The radar

The Tucson radar (KEMX), 34 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Pima

When
July 16, 5:10 PM MST
Where
Pima County, 1.81 mi NNW of Continental
Injuries
0 direct, 3 indirect
Property damage
$15,000
Reported by
Newspaper
Coordinates
31.875, -110.990

Brief heavy rain from a thunderstorm resulted a single vehicle crash on Interstate 19 in Green Valley. After the driver lost control of the vehicle, it crashed into a tree in the median. All three occupants were taken to the hospital with non-life-threatening injuries.

Flash Flood, Graham

When
July 16, 11:30 PM MST to July 17, 1:00 AM MST
Where
Graham County, 4.62 mi NNE of Ft Grant to 5 mi NNE of Ft Grant
Cause
Heavy Rain / Burn Area
Property damage
$1,000
Reported by
Public
Coordinates
32.679, -109.893

Heavy rain led to flash flooding on the Frye fire burn scar. The Route 366 road surface and a culvert were damaged due to flooding of Grant Creek.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776870, 774395.